Psycho-Babble Medication Thread 1002916

Shown: posts 1 to 6 of 6. This is the beginning of the thread.

 

going off Lithium

Posted by mmealltalk on November 17, 2011, at 18:09:54

I've been taking lithium for 13 years, and its worked and i believe still does. Last week i went to my internist who came in and said' i wish i wasn't the one to tell you this but you are in stage 3 kidney failure and must tell your psychiatrist to take you off lithium at once.' I had routine blood tests and was never told anything close to this, and many people i spoke with said she cant dx that from blood labs alone, including psychiatrist. Anyway, i made an appt with a nephrologist and told my psy md what i was told. She was willing to take me off the lithium but not really eager to. Anyway, i am very worried about this change. Already i am shaking and more irritable and confused and its only the 3rd day at a reduced amt. I was wondering if anyone could tell me what happened to them as they reduced lithium. I feel its such a core medication and i don't want to fall apart and be where i was 13 years ago.
Mel

 

Re: going off Lithium

Posted by gadchik on November 17, 2011, at 18:45:00

In reply to going off Lithium, posted by mmealltalk on November 17, 2011, at 18:09:54

My best friend's brother was on lithium for 20 yrs and same thing happened to him.He had to go off of it.He's doing well now, but Im sure he went through some anxiety about it,and withdrawal symptoms.Any med change is scary,maybe you will feel better once youre over the worst.I hope that you will

 

Re: going off Lithium

Posted by Phillipa on November 17, 2011, at 20:58:44

In reply to Re: going off Lithium, posted by gadchik on November 17, 2011, at 18:45:00

First so sorry and understand how devastated you must feel. I had a Father in Law in lithium only thing that helped his bipolar classic seasonal up then down like a roller coaster. What type of taper schedule did you doc start you on? Phillipa

 

Re: going off Lithium mmealltalk

Posted by Phidippus on November 18, 2011, at 19:59:42

In reply to going off Lithium, posted by mmealltalk on November 17, 2011, at 18:09:54

Go back on the Lithium. I endured kidney failure while on Lithium and they took me off of it until my my kydney function came back. Then I was back on the Lithium and have since suffered no kidney problems since (4 years ago).

The role of lithium in the production of acute renal failure is well accepted. The cause is generally due to severe dehydration and volume depletion due to the combination of natriuresis and water diuresis accompanied by elevated lithium levels, altered mental status, and subsequent poor oral intake. However, controversy still exists over its role in chronic renal failure.

Eric

 

Re: going off Lithium

Posted by crazyjoe on November 19, 2011, at 22:00:31

In reply to Re: going off Lithium mmealltalk, posted by Phidippus on November 18, 2011, at 19:59:42

interesting topic i was on lithium about 8 years 4 years at 1800....began reading about how it affected the kidneys...dr would always check levels and do blood work...bun - creatine...noticed creatine creeping higher sometimes was told not to worry....went to nephrologist.who conducted thourough urine tests...while there were no glaring proven problems that could or couldn't be proven by lithium he recommended me stopping it which i did....dr said if i ever needed to go back on it we would have to monitor kidneys closely...haven't gone back on it as i now do ok on lamictal and tegretol but i will say 1800 lithium and 3oo luvox and ativan were sweet

 

Re: going off Lithium

Posted by mmealltalk on November 19, 2011, at 22:39:37

In reply to Re: going off Lithium, posted by crazyjoe on November 19, 2011, at 22:00:31

My doc said its ok that I decrease the lithium as I'm on lamictal. But I have been on lamictal and lithium for years, so its frightening that she isn't replacing this with something else. Meanwhile, its been less than a week at 2/3 original dose and I am struggling like crazy. I feel so irritable and depressewd and not interested in being with people to a stronger extent than usual. The worst of side effects is feeling ok one second and irate the next. I'm worried about acting out or retaining self control. I don't want to do something crazy and I get scared I'll just run thru a red lite or something. I hope this subsides!
Mel


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.